MAUDE Adverse Event Report: WRIGHTS LANE SYNTHES USA PRODUCTS LLC BOLT CUTTER HANDLE 13MM WIDTH ACROSS FLATS; INSTRUMENT,CUTTING,ORTHOPAEDIC

WRIGHTS LANE SYNTHES USA PRODUCTS LLC BOLT CUTTER HANDLE 13MM WIDTH ACROSS FLATS; INSTRUMENT,CUTTING,ORTHOPAEDIC
Catalog Number 391.780
Medical Device Problem Code Break (1069)
Health Effect - Clinical Code No Known Impact Or Consequence To Patient (2692)
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Patient information is not available for reporting.Date of event is unknown.Device is an instrument and is not implanted/explanted.Without a lot number the device history records review could not be completed.The subject device has been received and the product evaluation is in progress.No conclusion can be drawn.Device was used for treatment, not diagnosis.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.
 
Event or Problem Description
It was reported that the bolt cutter handle snapped and broke when cutting a schanz screw on an unknown date.It was unknown if there was a surgical or patient involvement.Concomitant device reported: 5.0 mm self-drilling schanz screw, 175 mm (part #: 294.785, lot #: unknown, quantity: 1).This is report 1 of 1 for complaint (b)(4).
 
Additional Manufacturer Narrative
Depuy synthes is submitting this report pursuant to the provisions of 21 cfr, part 803.This report may be based on information which depuy synthes has not been able to investigate or verify prior to the required reporting date.This report does not reflect a conclusion by fda, depuy synthes or its employees that the report constitutes an admission that the device, depuy synthes, or its employees caused or contributed to the potential event described in this report.Investigation flow: broken.Visual inspection: the returned device was found to have a broken handle, which agrees with the complaint description.Two pieces were returned, however there are additional broken pieces of the handle which are missing.The handle also has multiple gouge marks which may be indicative of impact to the device.The shaft portion has minor surface wear which does not impact functionality.No new malfunctions were identified.Drawing/specification review: specification revision includes a lot number etch requirement; however, the lot number is not etched on the device, therefore it can be determined that the device was manufactured prior to the release of the revision.The device is over 19 years old, and a drawing from the time of manufacture is not available.Dimensional inspection: dimensional inspection will not be conducted due to the age of the device and the evidence of impact to the handle.Device history record (dhr) review is not possible as the lot number is unknown material/hardness review: material review through the dhr is not possible as the lot number is unknown.Based on the age of the device and the visual evidence of impact to the handle, there is no indication that a material issue contributed the complaint condition.No definitive root cause was able to be determined; however, the condition of the device indicates that it was handled roughly and the handle was likely impacted.19+ years of rough handling and use likely contributed to the complaint condition.There is no indication that a manufacturing issue contributed to the complaint condition.During the investigation, no product design issues or discrepancies were observed that may have contributed to the complaint condition.Based on the investigation findings, it has been determined that no corrective and/or preventive action is proposed.Device was used for treatment, not diagnosis.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.

Brand Name
BOLT CUTTER HANDLE 13MM WIDTH ACROSS FLATS
Common Device Name
INSTRUMENT,CUTTING,ORTHOPAEDIC
Manufacturer (Section D)
WRIGHTS LANE SYNTHES USA PRODUCTS LLC
1302 wrights lane east
west chester PA 19380
MDR Report Key7783150
Report Number2939274-2018-53331
Device Sequence Number11227803
Product Code HTZ
UDI-Device Identifier10886982198280
UDI-Public(01)10886982198280
Combination Product (Y/N)N
Initial Reporter StatePA
Initial Reporter CountryUS
PMA/510(K) Number
EXEMPT
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 07/30/2018
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue Number391.780
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer08/10/2018
Initial Date Received by Manufacturer 07/30/2018
Supplement Date Received by Manufacturer09/21/2018
Initial Report FDA Received Date08/14/2018
Supplement Report FDA Received Date09/24/2018
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
THERAPY DATE UNKNOWN